Maryland, 2023

Flash Flood and Heavy Rain in Maryland, July 7, 2023

July 7, 2023 · NWS AKQ · 2 events in 1 county or zone

Scattered thunderstorms associated with low pressure and a surface trough produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with low pressure and a surface trough produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 7, 1:52 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 7, 1:52 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
252 PM EDT Fri Jul 7 2023

.SYNOPSIS...
An upper trough will linger over the Mid-Atlantic through
Monday bringing daily chances for showers and thunderstorms,
primarily during the afternoon and evening hours. Drier weather
will return on Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 PM EDT Friday...

Afternoon wx analysis shows a weak sfc trough stretching from
the NE CONUS to near the I-95 Corridor. A weak shortwave is
approaching the area from the west (and the flow aloft remains
light). A deeper upper trough/stronger shortwave is over the
Midwest/wrn Great Lakes. Showers/tstms have developed along that
sfc trough. Expect scattered convection to persist (highest
coverage will be inland) through early evening before gradual
weakening occurs with the loss of daytime heating. Severe wx is
not expected as the environment is characterized by modest lapse
rates and very weak shear. However, isolated gusts to 45-50 mph
cannot be ruled out in the strongest storms. Will again be
watching the potential for patchy fog late tonight, especially
for locations that receive rainfall today (and on the ern
shore). Low temperatures tonight fall into the upper 60s to
lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 250 PM EDT Friday...

While the above mentioned deeper trough will dive toward the
Great Lakes, it will remain far enough NW of the area for the
flow aloft to remain weak on Saturday. Therefore, expect similar
conditions with another chance for scattered afternoon showers
and thunderstorms. Heavy rainfall/localized flooding will again
be the main threat due to weak shear/slow moving storms. A
touch cooler on Saturday due to a bit more in the way of cloud
cover and a SE wind. Highs will generally be in the upper 80s.
Remaining humid with dewpoints in the 70s. Temperatures Saturday
night drop back into the upper 60s to lower 70s.

Things get slightly more interesting on Sunday as the broader
trough to the W continues to dig ESE. This will allow the 500 mb
flow to increase to 30-40 knots by Sun aftn. At the same time,
the potent shortwave currently over the Midwest is progged to
track eastward over the nrn Mid-Atlantic. The above factors
(combined with continued very warm/humid wx) will result in
faster moving storms with an increased severe wx threat. The
models still show MLCAPE values of 2000-2500 J/kg Sunday
afternoon/evening. Expect scattered-numerous tstms to develop in
the Piedmont by 1-2 PM before tracking across the area during
the remainder of the aftn/evening. The stronger deep-layer
flow/effective shear should allow for more organized convection.
There is the potential that the storms evolve into a broken
line as they cross the FA. With the linear storm mode, the main
threat appears to be damaging wind gusts. SPC has maintained the
SLGT Risk for severe wx across the entire area. In addition,
the heavy rain/flooding threat persists with WPC highlighting
most of the area in a Marginal ERO (with a Slight ERO in our
coastal zones...including Hampton Roads). High temperatures will
range from the mid to upper 80s north and upper 80s to lower
90s south on Sunday. A cold front swings across the region
Sunday night/early Monday morning briefly putting an end to the
rain chances. Starting out drier on Monday in the wake of the
front. Isolated to widely scattered showers/tstms are possible
Mon aftn/evening (especially south) as another shortwave trough
swings through the area. Not as much shower or storm coverage
compared to the weekend as instability will be limited. Slightly
cooler and less humid on Monday with high temperatures
generally in the mid 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 250 PM EDT Friday...

Drier wx prevails on Tuesday and Wednesday as high pressure
briefly builds across the region. Highs on Tuesday will be in
the upper 80s in most areas and highs on Wednesday warm into
the lower 90s. Rain chances increase later in the week as
another front begins to approach from the west. Have slight
chc-chc PoPs on Thu/Fri for now. Forecast highs are in the lower
90s in most areas on both days.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 125 PM EDT Friday...

Prevailing VFR conditions are expected at most of the terminals
through the 18z/07 TAF period. Scattered showers/tstms will
increase in coverage during the next couple of hours and
continue through early evening before gradually waning with the
loss of daytime heating. Brief IFR to LIFR VSBYs (and gusty
winds to ~30kt) are likely in the heavier showers/tstms. Have
VCSH/VCTS through 00-03z in the TAFs to account for this. VFR
through tonight/Sat AM outside of patchy fog at SBY between
08-12z. Winds remain light through the period.

Outlook: The current pattern favors continued daily
aftn/evening isolated to sctd showers/storms each day through
Mon, along with the potential for areas of early morning low
stratus and patchy fog (esply for areas that receive rain).
There is a better chance for strong to perhaps severe tstms Sun
aftn/evening.

&&

.MARINE...
As of 250 PM EDT Friday...

Sub-advisory/benign marine conditions expected through the weekend
and into early next week. Sea breezes are expected to develop each
afternoon this weekend, with wind speeds less than 10 kt. Winds turn
S at 10-15 kt (5-10 kt for bay and rivers) late on Sunday as a weak
cold front approaches from the W. Winds may have more of a
northwesterly component on Monday as the weak cold front, and a
developing low pressure system, moves farther offshore. However,
light sea breezes may develop again late Monday afternoon, and again
on Tuesday. Southwesterly winds may increase more for the middle of
the week as an area of high pressure builds off the Southeast U.S.
and southern Mid-Atlantic coasts.

Seas are generally around 2 ft, with waves in the Bay around 1 ft.
These conditions should continue through Saturday. Seas increase to
around 3 ft on Sunday with the increasing S winds. Afternoon showers
and tstms are also possible each afternoon and evening through at
least Sunday, which could bring brief higher wind and waves.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJB/ERI
NEAR TERM...ERI
SHORT TERM...AJB/ERI
LONG TERM...AJB/ERI
AVIATION...ERI
MARINE...CP/SW
Hazardous weather outlook, Jul 7, 3:02 AM EST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
402 AM EDT Fri Jul 7 2023

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-080815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
402 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Scattered showers and storms this afternoon into this evening may
produce locally heavy rainfall, which may lead to instances of
ponding of water on roadways and isolated instances of flooding of
urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 7, 3:00 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
400 PM EDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Rain             4 NNE Colonial Heights  37.31N 77.37W
07/07/2023  E2.50 inch       Chesterfield       VA   NWS Employee

            Retired NWS Employee. Storm total rainfall
            2.50 in Southcreek subdivision.

&&

05
Special weather statement, Jul 7, 3:04 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
404 PM EDT Fri Jul 7 2023

VAZ075-521-072030-
Westmoreland VA-Western Essex VA-
404 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northwestern
Westmoreland and northwestern Essex Counties through 430 PM EDT...

At 404 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leedstown, or 8 miles southwest of Colonial Beach, moving south at 10
mph.

HAZARD...Wind gusts up to 50 mph and heavy rain. In addition,
         Doppler radar has indicated weak rotation with this storm.
         While a tornado is not immediately likely, remain alert for
         any warnings.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Reduced visibility and minor flooding possible.

This strong thunderstorm will be near...
  Leedstown around 425 PM EDT.
  Loretto around 430 PM EDT.

Other locations impacted by this storm include Oak Grove, Peeds,
Hustle, Potomac Mills and Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 7699 3821 7698 3820 7695 3811 7690
      3808 7694 3807 7693 3803 7712 3812 7714
      3813 7710 3815 7712 3816 7709 3814 7707
      3817 7706 3818 7705 3821 7705 3823 7697
TIME...MOT...LOC 2004Z 342DEG 10KT 3815 7706

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI
Special weather statement, Jul 7, 3:28 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
428 PM EDT Fri Jul 7 2023

VAZ075-076-521-522-072115-
Richmond VA-Westmoreland VA-Western Essex VA-Eastern Essex VA-
428 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northwestern
Richmond, southwestern Westmoreland and central Essex Counties
through 515 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm over
Champlain, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain, and frequent
         lightning. In addition, Doppler radar has indicated weak
         rotation with this storm. While a tornado is not
         immediately likely, remain alert for any warnings.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Montross and Newland around 450 PM EDT.
  Tappahannock and Warsaw around 515 PM EDT.

Other locations impacted by this storm include Ethel, Hustle, Elevon,
Singerly, Peeds, Rexburg, Foneswood, Chance, Naylors Beach and Mount
Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3806 7668 3785 7685 3799 7708 3801 7709
      3801 7710 3802 7712 3816 7705
TIME...MOT...LOC 2027Z 303DEG 9KT 3805 7697

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI
Special weather statement, Jul 7, 3:28 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
428 PM EDT Fri Jul 7 2023

NCZ013>016-030>032-072115-
Pasquotank NC-Hertford NC-Bertie NC-Camden NC-Gates NC-Perquimans NC-
Chowan NC-
428 PM EDT Fri Jul 7 2023

...Strong thunderstorms will impact portions of northwestern Camden,
northwestern Pasquotank, western Perquimans, Bertie, southeastern
Hertford, Gates and Chowan Counties through 515 PM EDT...

At 428 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whaleyville to near Harrellsville to near
Williamston. Movement was southeast at 15 mph.

HAZARD...Heavy rain and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Reduced visibility and minor flooding possible. Frequent
         cloud to ground lightning strikes.

Locations impacted include...
Ahoskie, Windsor, Hertford, Winfall, Gatesville, Sunbury, Ryland,
Gates, Cofield, Powellsville, Colerain, Harrellsville, Cape Colony,
Tyner, Roduco, Hobbsville, Belvidere, Rockyhock, Valhalla and
Corapeake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 7692 3586 7704 3594 7704 3594 7720
      3599 7720 3634 7694 3655 7686 3654 7630
      3601 7658 3606 7661 3606 7662 3601 7669
      3593 7674 3593 7673 3594 7669 3593 7669
      3587 7675 3589 7683 3585 7683 3581 7689
TIME...MOT...LOC 2027Z 293DEG 16KT 3655 7669 3627 7680 3588 7711

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MM
Special weather statement, Jul 7, 3:43 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
443 PM EDT Fri Jul 7 2023

MDZ021-022-072130-
Dorchester MD-Wicomico MD-
443 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northwestern
Wicomico and east central Dorchester Counties through 530 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharptown, or 10 miles southeast of Hurlock, moving southwest at 15
mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

This strong thunderstorm will be near...
  Hebron around 455 PM EDT.
  Vienna around 500 PM EDT.

Other locations impacted by this storm include Galestown, Mardela
Springs, Brookview and Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3846 7569 3846 7560 3841 7560 3839 7587
      3862 7578 3862 7571
TIME...MOT...LOC 2042Z 029DEG 14KT 3851 7573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TG
Special weather statement, Jul 7, 3:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
444 PM EDT Fri Jul 7 2023

VAZ088-092-072130-
Sussex VA-Southampton VA-
444 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of central Southampton
and central Sussex Counties through 530 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sussex, or 14 miles east of Purdy, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Sussex, Jarratt, Stony Creek, Adams Grove, Gray, Booker, Yale,
Lumberton, Huske, Worrell, Littleton, Hilda, Owens, Mason, Sebrell,
Drewryville and Joyner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3679 7748 3686 7746 3686 7748 3685 7750
      3685 7751 3690 7755 3700 7738 3684 7700
      3664 7737
TIME...MOT...LOC 2044Z 316DEG 16KT 3688 7733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MM

The radar

The Dover AFB radar (KDOX), 58 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Wicomico

When
July 7, 3:55 PM EST
Where
Wicomico County, Fruitland
Reported by
Public
Coordinates
38.320, -75.620

Rainfall total of 2.20 inches was reported in Fruitland.

Flash Flood, Wicomico

When
July 7, 4:00 PM EST to 6:15 PM EST
Where
Wicomico County, 2.27 mi ENE of Catchpenny to 2.4 mi ENE of Catchpenny
Cause
Heavy Rain
Reported by
Public
Coordinates
38.360, -75.680

Flash flooding was reported near the intersection of Rockawalkin Road and Warrenton Avenue.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123419, 1123417.